Hair loss is one of the side effects you may experience by taking gabapentin. This article explains how to deal with Gabapentin and hair loss.
Gabapentin is a very beneficial drug that helps millions of people every year to control their seizures. It is also helpful in addressing other medical conditions (e.g., chronic pain). Similar to any other drug, gabapentin has numerous side effects, including potential hair loss.
Hopefully, this article about gabapentin and hair loss helped you appreciate the relationship between gabapentin and hair loss.
What is Gabapentin?
Gabapentin is an antiseizure medication approved by the United States Food and Drug Administration (FDA) to treat epilepsy and convulsions. Doctors might also prescribe this gabapentin treatment for shingles and postherpetic neuralgia.
Other uses of gabapentin include:
- Restless leg syndrome
- Hot flashes caused by menopause
- Diabetic neuropathy
Note that these indications did not receive FDA approval.
According to a 2017 report, gabapentin was the 10th most commonly prescribed pharmacological drug in the US in 2016. Despite that, the connection between gabapentin and hair loss is often underlooked.
In this article, we will detail the scientific evidence that supports or excludes gabapentin-induced hair loss.
Does gabapentin cause hair loss?
Despite the lack of evidence, some studies suggest that gabapentin may be responsible for hair loss. For instance, a 2011 study found that treating patients with gabapentin can lead to irreversible alopecia.
Another 2015 study showed that most antiepileptic drugs can cause hair loss as a side effect. We should note that gabapentin was not part of the study.
Researchers categorize drugs that cause hair loss under a class known as drug-induced alopecia.
How is gabapentin-induced hair loss treated?
In general, drug-induced alopecia is temporary. Once you stop taking the culprit medication, your hair will start growing again and everything goes back to normal. Read our guide if you want to grow your hair faster.
For patients who keep losing their hair despite stopping the medication, drugs that stimulate hair growth may be necessary.
Your doctor may prescribe minoxidil or finasteride to address this issue.
Or, you can take their natural alternatives to effectively combat hair loss without the side effects (with consultation).
Do not try any remedies you find without prior consultation. They may interfere with the effect of other medicines you are taking.
Moreover, most of these products claim unreasonable benefits or quick fixes for hair loss that are too good to be true. A safe hair growth soluton usually takes 3 to 6 months to work.
If you are taking any other drugs, speak with your pharmacist about the risk of interactions.
Do you need to stop Gabapentin if you experience hair loss?
If you experience hair loss while taking gabapentin, stopping the drug or not is a multifactorial decision.
For instance, if gabapentin is the only drug that controls your seizures or chronic pain, it can be difficult to stop it without dealing with the consequences. Speaking with your doctor about the risk-benefit analysis of stopping or continuing the drug will help you make a decision.
Furthermore, some patients only experience side effects of gabapentin during the initial phase. Therefore, if you do not mind a few patches of thin hair for a couple of weeks, it may be worth it to keep taking the drug.
In rare cases, a small set of patients with chronic pain only respond to gabapentin. Thus, not taking this medication will translate into debilitating pain that negatively impacts their quality of life.
If that’s your case, you should contact your neurologist, who will most likely refer you to a dermatologist. The purpose of this step is to take medications that reverse hair loss while continuing the intake of gabapentin.
As you can see, deciding to stop or continue taking the drug can be a challenging task. For this reason, it is important to stay informed and keep open communication with your doctors.
How to deal with Gabapentin and hair loss?
If you experience hair loss or any other side effects after taking gabapentin, make sure to speak with your primary care physician for tailored medical advice.
- How To Repair Damaged Hair Follicles?
- Finasteride: Before And After Results (With Pictures)
- Amino Acids For Hair: The Basics